Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Have abdominal pain. Taking Norco and Dilaudid. Done tests and spinal block. Suggestions?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 913 Questions


I am suffering from mysterious abdominal pain.

In October 2011 beer cause me to have terrible abdominal pain (behind my naval) and then in December coffee. One by one any food cause me to have terrible pain by January 2012.

Sometimes some foods will not cause pain. Like the nutritional drink. I could have two a day. But in the past year that too one day caused pain. This happened three times. I tried it again as it is so important as I eat so little.

I have had an endoscopy, colonoscopy, CT Scan with contrast, blood test and, at my request, a capsule endoscopy. I had a spinal block for the pain which, sadly, only worked for five days.

For over a year I had to take 8 Norco a day in order to eat or rather for the pain from eating.

Then about four months ago a new problem began. Just after (1minute) a normal, even small, painless bowel movement I have the same pain over much, much worse. For this pain to go away it takes a few Dilaudid. (I returned to the first gastroenterologist I went to last year and because there is only pain after the bowel movement he thinks there is nothing wrong with my digestive system or that I need tests. I am no doctor but I would think that the intestines are still doing something during that minute. Sometimes it is less than a minute.

Regarding the pain of both eating and a bowel movement. Lets say it takes 3 Dilaudid to make the pain go away after a bowel movement. It doesn’t get any less after 2. The same with the Norco and eating. The pain doesn’t lessen but goes away completely after the 8th pill. There is never a lessening of pain, it just, due to varying number of pills goes away.

I have been seen by two gastroenterologist who combined did the tests above. However all of the tests were down before the bowel movement problem began. I do know that pill medication is not given for digestive problems but my primary care physician gives it to me so I can eat. As the second gastroenterologist said, “He has to eat.” This same specialist thinks I will never have my problem solved here in Florida but need to go to XXXXXXX XXXXXXX or Boston “where they see strange diseases” which, at this time is impossible for me.

Any advice, any thoughts would be appreciated. I am in the process of finding another gastroenterologist as I do want the problem solved. And I do not want to live on pain pills. And the Dilaudid is difficult to get here in Florida.

Strange things happen. Usually, the Norco is enough for pain after eating. But yesterday I ate a XXXXXXX sandwich and instantly (the pain from eating is not always instant) I had very terrible pain which required (taking one at a time and waiting) 7 Dilaudid.

Over the past year and a half and the last few months when it has taken a week or more to find Dilaudid I have not eaten for a week or longer. As I fear that I will have a bowel movement and not have enough medication in the past month I have eaten only about what a normal person eats in three or four days.

I would be very grateful for your advice and suggestions.

Thank you. XXXXXXX
Posted Wed, 21 Aug 2013 in Digestion and Bowels
Answered by Dr. Ajit Naniksingh Kukreja 2 hours later

I have gone through the detailed information provided

With 27 years of my experience in this field here are few things which I am concerned for you :

Irrespective of the abdominal pain, the first issue to be taken care of is the amount of pain killers you are taking , it will create addiction and your requirement will keep on increasing

So first and foremost avoid taking Dilaudid

Now here are few tips for your pain, again not considering the investigations that are done we in India treat patients clinically

1] Avoid spicy, fermented meals
2] Do not have heavy meals
3] Avoid smoking and alcohol
4] Wear loose clothes
5] Do not stoop
6] Do not lift heavy weights
7] Raise the head end of your bed
8] If Obese lose weight
9] If under stress - Manage stress levels by meditation and exercise

Coming to medications, usually ethically I would not prescribe without examining the patient but considering your situation here are some medicines which I think will surely help

Add a proton pump inhibitor like rabeprazole 20mg twice a day before breakefast and before dinner

Along with it add a probiotic twice a day

Perform Yoga

Hope this helps
Do write back in case of concern
Wishing you a healthy life ahead
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor